Ohio, 2009

Extreme Cold in Ohio, February 4 to 6, 2009

February 4 to 6, 2009 · NWS ILN · 1 event in 1 county or zone

A cold snap claimed the life of a woman in Butler county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold snap claimed the life of a woman in Butler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 4, 6:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 4, 6:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EST WED FEB 4 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. THIS HIGH WILL
MOVE EAST OF THE AREA ON THURSDAY. A RETURN FLOW AROUND THE HIGH
WILL BRING A WARMING TREND TO THE LOWER GREAT LAKES AND OHIO
VALLEY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NEAR TERM FORECAST ISSUES WILL REVOLVE AROUND SKY COVER...CHANCES
FOR SNOW SHOWERS AND OVERNIGHT LOWS.

RADAR MOSAIC AND SATELLITE IMAGERY WERE SHOWING CLOUDS AND A FEW
SNOW SHOWERS COMING OFF OF LAKE MICHIGAN TOWARD THE FORECAST AREA.
IT IS STILL UNCLEAR ATTM ON HOW MUCH AND HOW LONG ASSOCIATED CLOUDS
AND LIGHT PCPN WILL LINGER ACRS THE WRN FCST AREA THIS EVENING INTO
EARLY MORNING. HAVE KEPT A SLIGHT CHC FOR SNOW SHOWERS MAINLY ACROSS
THE WRN ZONES THIS EVENING. AS SFC HIGH PRESSURE BUILDS INTO THE
OHIO VALLEY REGION OVERNIGHT...LOW LVL FLOW WILL EVENTUALLY
BACK...CUTTING OFF ANY LAKE EFFECT CLOUDS/PCPN...RESULTING IN
CLEARING SKIES. THE RECENT SNOWFALL ALONG WITH DIMINISHING WINDS
OVERNIGHT...WILL ALLOW THE NORMALLY COLDER LOCATIONS TO DROP BELOW
ZERO. ALL OTHER LOCATIONS WILL GENERALLY FALL INTO THE 0 TO 5 ABOVE
RANGE. THESE VALUES ARE COLDER THAN ANY OF THE AVAILABLE MOS
GUIDANCE. EVENING SHIFT WILL HAVE A BETTER IDEA ON CLOUDS...WINDS
AND TEMPERATURE TRENDS SHOULD OVERNIGHT LOWS NEED TO BE ADJUSTED
DOWN A LITTLE MORE THAN CURRENTLY FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
SFC HIGH PRESSURE WILL MOVE EAST OF THE REGION ON THURSDAY. THIS
WILL MARK THE BEGINNING OF A WARMING TREND. SKIES FOR THE MOST PART
WILL BE MOSTLY SUNNY. MOST MOS GUIDANCE TEMPERATURES WERE FAIRLY
SIMILAR TO EACH OTHER. DUE TO A COLD START AND THE LACK OF A FULL
DAY OF DEEP LOW LVL WAA...HAVE STAYED CLOSE TO OR SLIGHTLY BELOW MOS
GUIDANCE VALUES.  THIS WILL RESULT IN HIGHS RANGING FROM THE LOWER
20S NORTH TO THE UPPER 20S SOUTH.

FOR THURSDAY NIGHT INTO FRIDAY...MODELS ARE HINTING AT THE POTENTIAL
FOR LOW LVL CLOUDS TO FORM ACROSS THE REGION WITHIN A MOIST...LOW
LVL WAA/ISENTROPIC REGIME. UNFORTUNATELY...THEY ALSO OFFER DIFFERENT
SOLUTIONS ON TIMING AND LOCATION FOR THE POTENTIAL CLOUD COVER.
BUFKIT MODEL SOUNDINGS INDICATE THAT LOW LVL CLOUDS MAY INDEED FORM.
SINCE CONFIDENCE AT THIS POINT IS NOT HIGH AND DUE TO THE
DIFFERENCES IN TIMING/LOCATION OF POTENTIAL CLOUDS...HAVE OPTED TO
KEEP SKIES MOSTLY SUNNY/MOSTLY CLEAR TO PARTLY SUNNY...KEEPING IN
MIND THAT THIS MAY NEED TO BE ADJUSTED TO MOSTLY CLOUDY IF LATER
RUNS CONTINUE TO SUPPORT THE FORMATION OF LOW LVL CLOUDS.
A MODEST LOW LVL SOUTHERLY FLOW ACROSS THE REGION THURSDAY NIGHT
WILL KEEP OVERNIGHT LOWS FROM DROPPING TOO FAR OFF FROM THURSDAY/S
HIGHS. DECENT LOW LVL WAA ON FRIDAY WILL BOOST HIGHS INTO THE MID
30S NORTH TO THE MID 40S SOUTH.

FOR FRIDAY NIGHT...MID LVL S/WV WILL PIVOT EAST TOWARD THE GREAT
LAKES. CONTINUED MOIST...LOW LVL WAA WILL CAUSE CLOUDS TO INCREASE.
THERE MAY BE A SLIGHT CHANCE OF SHOWERS ACROSS THE NW CWFA DUE TO
THE LOW LVL MOIST...WAA REGIME. LOWS WILL RANGE FROM THE MID 30S TO
LOWER 40S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
DEEP UPR TROFFING DVLPG ALONG THE PACIFIC COAST THIS WEEKEND WILL
SPURN DOWNSTREAM RIDGING ACRS MUCH OF THE ERN CONUS AND PROMOTE A
PATTERN SHIFT FROM THE PERSISTENT AND VERY COLD WEATHER THE OH VLY
HAS EXPERIENCED FOR THE LAST SVRL WEEKS. MID LVL S/WV AND ASSOCD SFC
LO WILL PASS THRU THE NRN GRT LKS SAT AND DRAG A TRAILING COLD FRONT
THRU THE FCST AREA SAT NIGHT. SRLY FLO AHEAD OF THIS SYSTEM IS
WEAK...WITH PCPN EXPECTED TO REMAIN VERY LIGHT AS ISENTROPIC LIFT
WILL BE MAIN SOURCE OF FORCING. HAVE HELD ONTO 20-30 POPS FOR WDLY
SCT -SHRA WITH FROPA. DUE TO THE WEAK NATURE OF THE FRNTL BNDRY AND
THE PRESENCE OF DEEPENING UPR RIDGING OVER THE SE STATES...FRONT
LIKELY TO STALL OUT JUST SOUTH OF THE FCST AREA SUNDAY AS SFC HI
PRES CENTERS PASS TO THE NORTH AND SOUTH OF THE REGION. WILL
MAINTAIN 30 POPS ACRS SRN FCST AREA BUT AGAIN...OVERALL FORCING NOT
TERRIBLY IMPRESSIVE AND PCPN SHOULD REMAIN LIGHT AND SCATTERED.
WITH AFOREMENTIONED SFC HI PASSING THRU GRT LKS SUNDAY...APPEARS
ENUF DRY AIR WILL FILTER INTO NRN FCST AREA TO HELP BREAK UP SC DECK
AND ALLOW FOR SOME SUNSHINE.

S/WV EJECTS FROM THE UPR TROF SITTING OVER SRN CALIFORNIA SUN NIGHT
AND HELPS SPIN UP A SFC LO IN THE WESTERN HIGH PLAINS ON MON.  THIS
WILL PROMOTE FURTHER RIDGING IN THE UPR LVLS ACRS THE REGION AND
HELP TO PUSH THE FRNTL BNDRY BACK NORTH ACRS THE REGION AS A WARM
FRONT. REINTRODUCE 30 POPS FOR MON AS FRNTL BNDRY LIFTS THRU.  BOTH
OP GFS/ECMWF INDCG MUCH OF THE REGION SHOULD WORK INTO THE WARM
SECTOR SOUTH OF THE BNDRY FOR MON AFTN/NIGHT. PATTERN BECMG
INCREASINGLY ACTIVE FOR THE END OF THE FCST PERIOD AS AFOREMENTIONED
SFC LO LOOKS TO BE THE FIRST IN A SERIES OF SYSTEMS TO AFFECT THE
REGION. THE SFC LO WILL MOVE NORTHEAST INTO THE UPR MISSISSIPPI VLY
ON TUES AND BEGIN OCCLUDING. INCREASE TO HI CHC POPS LATE MON NIGHT
INTO TUES AS ATTACHED FRNTL BNDRY TRACKS THRU THE REGION. GREATER
DIFFERENCES BEGIN TO CROP UP IN THE VARIOUS MODELS FOR TUES AND WED
REGARDING HANDLING OF ADDL S/WV ENERGY EJECTED FROM DEEP WEST COAST
TROF. OP GFS AS WELL AS A NUMBER OF THE GFS ENSEMBLE MEMBERS
EJECTING ANOTHER PIECE OF UPR LVL ENERGY TUES/WED AND TRAVERSING
ACRS THE CNTRL PART OF THE COUNTRY. ECMWF HOLDING MORE ENERGY BACK
IN THE WRN TROF AND THUS RELEASING IT ABOUT 1-2 DAYS BEHIND THE OP
GFS. REGARDLESS OF THE TIMING DIFFERENCES...MOST MODELS INDCG AN
EXTENDED PERIOD OF SOUTHWEST FLO IN THE UPR LVLS. THIS UPR LVL
PATTERN IN THE WINTER IS NOTORIOUS FOR MILD AND WET WX FOR THE OH
VLY AS THE SUBTROPICAL JET USUALLY TRACKS INTO THE REGION. THE
POTENTIAL FOR HEAVIER RAINFALL BECOMES A POSSIBILITY IF A LINGERING
BNDRY EXISTS IN THE AREA...SUCH AS WILL EXIST NEXT WEEK. FOR THAT
REASON...THE POTENTIAL FOR AN EXTND PERIOD OF RAINFALL IS THERE FOR
THE TUE-THURS TIME FRAME. TO ADD TO THE MIX...MODELS HINTING AT SOME
ELEVATED INSTABILITY WORKING INTO THE REGION TUES/WED WHICH WOULD
SUPPORT A CONVECTIVE ELEMENT TO PCPN AND POSSIBLY A FEW TSTMS. WITH
THIS SERIES OF SYSTEMS STILL 6-8 DAYS OUT FOR THE OH VLY...NOT GOING
TO GET TOO DETAILED AT THIS POINT AND JUST HAVE 40-50 POPS WITH NO
MENTION OF THUNDER. TEMPS WILL REMAIN ABV NORM THRU THE PERIOD WITH
HIGHS IN THE 40S/50S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NW FLOW OVER OHIO VALLEY IS BRINGING A CONVERGENT BOUNDARY WITH
SCT SHSN FOUND EMBEDDED IN A NARROW BAND OF BKN SC CLOUDS. ON
ONCCASION...THESE CLOUDS ARE SHOWING CIGS DROPPING BELOW 3KFT. I
AM HIGHLY SUSPICIOUS OF VSBYS BEING REDUCED IN THE -SHSN AND WILL
NOT ACCOUNT FOR THIS AS THE SHOWERS THEMSELVES WILL BE VERY WIDELY
SCATTERED FOR THE NEXT FEW HOURS.

SFC WINDS WILL TURN SW FOR ALL BUT CMH/LCK FAIRLY EARLY THIS
EVENING AS HIGH PRESSURE SETTLES OVER THE WESTERN OHIO VALLEY. DO
NOT THINK THAT THE SHIFT AND SUBSEQUENT LESSENING WILL HIT CMH
GROUPING...AND I KEPT THE CHANCES FOR THE LAKE BAND OF CLOUDS AND
-SHSN OUT OF THIS AREA TOO.

WAA ON THE BACK SIDE OF THE SFC HIGH PRESSURE WILL TURN OFF ANY
LOW CLOUDS OVERNIGHT TONIGHT...AT THE VERY LATEST AFTER DAYBREAK
TOMORROW TOWARDS CMH. ENOUGH MOISTURE WAS NOTEDE TO BE HANGING
AROUND 1500-2KFT TOMORROW TO INCLUDE FEW/SCT CU DURING THE DAY.

ISENTROPIC LIFT ON BACKSIDE OF HIGH WILL BRING SCT-BKN CI THU.

OUTLOOK...MVFR CIGS/VSBYS SATURDAY INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...FRANKS
Hazardous weather outlook, Feb 4, 5:01 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EST WED FEB 4 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EST WED FEB 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Butler

When
February 4, 8:00 PM EST to February 6, 12:00 AM EST
Where
Butler forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A woman wandered from her nursing home in Fairfield and succumbed to hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Butler2009-02-0587FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144480.